Tennessee, 2004

Flash Flood and Flooding in Tennessee, February 5 to 6, 2004

February 5 to 6, 2004 · NWS OHX · 26 events in 25 counties and zones

Mill Creek was 6 feet over its banks at the intersection of Thompson Lane and Glen Rose at 1019 AM CST in Davidson County. Water covered state Highway 96 in Rutherford County.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Mill Creek was 6 feet over its banks at the intersection of Thompson Lane and Glen Rose at 1019 AM CST in Davidson County. Water covered state Highway 96 in Rutherford County. Several homes were flooded in the Walter Hill Subdivision. 5 teenagers had to be rescued from the top of a Jeep Grand Cherokee due to high water at the Rebel Meadow subdivision in Williamson County. Water was covering the parking lot and playground at Nolensville Elementary school so school was closed early at 1030 AM. Old Creek Road was closed and Spring Creek Church Road was under water in Jackson County. Also, at 430 PM CST, there was stream overflow at the intersection of Greenwood Ridge Road and Old Roaring River Road, about 5 miles east of Gainesboro. Roads were flooded and closed in Sumner, Overton, Clay, Warren, Marshall, Cannon and Cumberland Counties. One motorist had to abandon his vehicle on Pettigap Road in Warren County because he tried to drive through a flooded roadway. A school bus driver, Diane Walsh, was trapped in a school bus in Clay County by floodwater near Wet Mill Creek in Mordock Hollow.Numerous roads were closed and impassable according to TDOT in Putnam County. South Cumberland Street in Lebanon became impassable. Numerous other roads were flooded countywide in Wilson County. Stewarts Ferry Pike was flooded and impassable around 11 PM CST. Paint Rock Road and Clydon Road were flooded were flooded in Humphreys County. Coles Ferry Road and Langford Road were flooded and impassable in Sumner County. Numerous secondary roads were closed due to high water in Bedford County. There was widepread flooding on Higgins Rd.McClanahan Road and County House Road, just south of Carthage, were flooded. 4 houses and 5 mobile homes were submerged by water at Watervale, about 3 miles west of Carthage. Homes were surrounded by water in the Roundlick Creek subdivision. Damage to roads in Smith county alone was $25,000. Several water rescues had to be made to rescue those trapped in their homes. Roads were flooded in White County. Schools were closed early. A water rescue in a vehicle was made on Blue Springs Road. A 1997 Buick LeSabre had water up to the shoulders of the driver. Several county roads were under water and impassable in Wayne and Lawrence Counties. One home had a flooded basement in Lawrenceburg. Napier Road near Hohenwald was under water and impassable. Numerous roads were closed in Macon and Clay Counties. Two families had to be evacuated, one near Lafayette and the other family at Red Boiling Springs. Stones River Road and Christian-Fosterville Roads were closed. Several homes were flooded in the Walter Hill area around 3 PM CST. Portions of Nolensville Road and South Hall Road were flooded in Williamson County. Hwy 46 at Lyles was closed due to high water. School was dismissed early on Feb. 5th. Hwy 129 near Lynnville in Giles county was under water. Flooding along the Elk River near Elkton killed 27 Holstein steers worth about $40,000. Roads were impassable in Marshall due to flooding on the Duck River. Total damage by my estimate was $110,000 for all these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 5, 2:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Feb 5, 2:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CST THU FEB 5 2004

.SHORT TERM...
RN MOVING IN QUICKLY...WITH SOME SLEET AND SNOW AT ONSET. TEMPS IN
MID 30S TO MID 40S. BOUNDARY/TROF SET UP NE TO SW.

.LONG TERM...
MODELS NOT IN VERY GOOD AGREEMENT WITH SPEED OF FRONT AND PLACEMENT
OF PRECIP MAXS NEXT 24-36 HRS. AVN STILL FASTEST WITH FRONT AND ETA
CLOSE...BUT BOTH ETA AND NGM HAVE HIEST PRECIP AMOUNTS AFTER 06Z
TONITE WHILE AVN PERIOD B4. QPF GUYS BUYING GFS SOLUTION SO WILL
LEAN TOWARD THAT. IN ANY EVENT...2 TO 3 INCHES OF RAIN PROBABLE
AREA-WIDE. FLS WILL BE ISSUED SHORTLY TO UPDATE WATCH.

WIND ADVISORY WILL BE POSTED FOR THIS AFTERNOON AND TONITE...ALREADY
GUSTING TO 24 KTS AT FYM. THANKS FOR HEADS UP HUN.

CHANCE OF LINGERING LITE RN FRI...THEN WRAP-AROUND SN POSSIBLE FRI
NITE AND SAT.

AS FOR TEMPS...LEANED TOWARD MAV NUMBERS.

BNA RC 52/43/46/29 ++3
CKV RC 47/37/44/28 +83
CSV RR 49/45/47/27 ++5
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE FOR TODAY AND TONIGHT.
WIND ADVISORY TODAY AND TONIGHT
&&

MAG
Hazardous weather outlook, Feb 5, 5:30 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST THU FEB 5 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-061130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM OVER THE SOUTHEAST TEXAS COAST WILL MOVE NORTH
NORTHEAST INTO THE MIDSTATE LATER TODAY. AHEAD OF THE SYSTEM...
MODERATE TO HEAVY RAINS WILL BE QUITE COMMON ACROSS THE REGION...AND
WILL CONTINUE INTO TONIGHT. IN ADDITION...EARLY THIS MORNING SOME ICY
ROADS WILL BE A PROBLEM OVER THE NORTHWEST AND NORTH CENTRAL
COUNTIES.

AT THE PRESENT TIME...THERE IS A LIKELIHOOD OF OVER 2 INCHES OF
TOTAL RAINFALL EXPECTED OVER MUCH OF THE MID STATE WITH THIS
SYSTEM. THIS COULD LEAD TO FLOODING PROBLEMS FOR SMALL RIVERS
AND STREAMS.

RESIDENTS ARE URGED TO PAY ATTENTION TO RADIO STATIONS...
TELEVISION...AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION ON
THIS DEVELOPING STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE NATIONAL WEATHER SERVICE REQUESTS THAT TRAINED SPOTTERS AS WELL
AS EMERGENCY MANAGEMENT TEAMS AND LOCAL LAW ENFORCEMENT RELAY
REPORTS OF ANY FLOODING OR ANY OTHER WEATHER-RELATED PROBLEMS
PROMPTLY TO THE WEATHER OFFICE.

MAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
February 5, 9:00 AM CST to 10:20 AM CST
Where
Wayne County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Several county roads were underwater and impassable.

Flood, White

When
February 5, 10:00 AM CST to February 6, 7:00 AM CST
Where
White forecast zone
Property damage
$22,000
Reported by
NEWSPAPER
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Roads were flooded.

Flood, Cannon

When
February 5, 10:00 AM CST to February 6, 7:00 AM CST
Where
Cannon forecast zone
Property damage
$22,000
Reported by
NEWSPAPER
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Roads were flooded.

Flood, Warren

When
February 5, 10:00 AM CST to February 6, 7:00 AM CST
Where
Warren forecast zone
Property damage
$22,000
Reported by
NEWSPAPER
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Roads were flooded.

Flood, Marshall

When
February 5, 10:00 AM CST to February 6, 7:00 AM CST
Where
Marshall forecast zone
Property damage
$22,000
Reported by
NEWSPAPER
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Roads were flooded.

Flood, Davidson

When
February 5, 10:19 AM CST to February 6, 4:00 AM CST
Where
Davidson forecast zone
Reported by
AMATEUR RADIO
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Mill Creek was 6 feet over its banks at the intersection of Thompson Lane and Glen Rose at 1019 AM CST. Water was beginning to cover state Highway 96.

Flood, Wayne

When
February 5, 10:30 AM CST to 2:00 PM CST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Several county roads were under water and impassable.

Flood, Lewis

When
February 5, 11:00 AM CST to 6:00 PM CST
Where
Lewis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Napier Road near Hohenwald was under water and impassable.

Flood, Lawrence

When
February 5, 12:00 PM CST to 2:00 PM CST
Where
Lawrence forecast zone
Reported by
AMATEUR RADIO
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Numerous roads were under water and impassable.

Flood, Maury

When
February 5, 12:10 PM CST to February 6, 4:00 AM CST
Where
Maury forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Hwy 7 near Sante Fe was under water along with several other nearby roads. At 0857 PM CST, there was stream overflow at Carters Creek Pike Pike, which is about 4 milesa north of Columbia.

Flood, Giles

When
February 5, 12:31 PM CST to 2:00 PM CST
Where
Giles forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Hwy 129 near Lynnville was under water.

Flood, Hickman

When
February 5, 12:38 PM CST to 4:00 PM CST
Where
Hickman forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Hwy 46 at Lyles was closed due to high water.

Flood, Williamson

When
February 5, 12:45 PM CST to February 6, 4:00 AM CST
Where
Williamson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Portions of Nolensville Road and South Hall Road were flooded.

Flood, Rutherford

When
February 5, 12:55 PM CST to February 6, 4:00 AM CST
Where
Rutherford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Stones River Road and Christian-Fosterville Roads were closed. Several homes were flooded in the Walter Hill area around 3 PM CST.

Flood, Sumner

When
February 5, 12:57 PM CST to February 6, 4:00 AM CST
Where
Sumner forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Coles Ferry Road and Langford Road were flooded and impassable.

Flood, Smith

When
February 5, 1:02 PM CST to February 6, 4:00 AM CST
Where
Smith forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

McClanahan Road and county House Road, just south of Carthage, were flooded.

Flood, Humphreys

When
February 5, 1:14 PM CST to 4:00 PM CST
Where
Humphreys forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Paint Rock road and Clydon Road were flooded.

Flood, Wilson

When
February 5, 1:20 PM CST to February 6, 4:00 AM CST
Where
Wilson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

South Cumberland Street in Lebanon became impassable. Numerous other roads were flooded countywide. Stewarts Ferry Pike was flooded and impassable around 11 PM CST.

Flood, Putnam

When
February 5, 1:35 PM CST to February 6, 12:00 PM CST
Where
Putnam forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Numerous roads were closed and impassable according to TDOT.

Flood, Jackson

When
February 5, 1:39 PM CST to February 6, 12:00 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Old Creek Road was closed and Spring Creek Church Road was under water. Also, at 430 PM CST, There was stream overflow at the intersection of Greenwood Ridge Road and Old Roaring River Road, about 5 miles east of Gainesboro.

Flood, Clay

When
February 5, 1:47 PM CST to February 6, 9:00 AM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Water was covering many roads. Many secondary streets were impassable.

Flood, Macon

When
February 5, 1:49 PM CST to February 6, 9:00 AM CST
Where
Macon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Numerous roads were closed Two families had to be evacuated, one near Lafayette and the other at Red Boiling Springs.

Flood, Bedford

When
February 5, 2:00 PM CST to February 6, 4:00 AM CST
Where
Bedford forecast zone
Reported by
AMATEUR RADIO
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Numerous secondary roads were closed due to high water.

Flood, Overton

When
February 6, 1:30 AM CST to 9:00 AM CST
Where
Overton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Portions of Hwy 52 and 293 were closed due to high water.

Flood, Grundy

When
February 6, 9:00 AM CST to 12:00 PM CST
Where
Grundy forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Water was covering some secondary roads.

Flood, Cumberland

When
February 6, 10:30 AM CST to 12:00 PM CST
Where
Cumberland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Potato Farm Road was washed out near Crossville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384903, 5384904, 5384905, 5384906, 5384907, 5384902, 5384896, 5384897, 5384895, 5384898, 5384894, 5384893, 5384892, 5384891, 5384789, 5384788, 5384787, 5384786, 5384785, 5384784, 5384792, 5384791, 5384790, 5384901, 5384899, 5384900.